Alert archive / Kansas / River Flood Warnings in 2008
River Flood Warning 28, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Jul 18, 2008, 3:35 PM CDT for Marshall County, Kansas. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2008, 3:35 PM CDT (20:35 UTC)
- Expired
- Jul 18, 2008, 8:33 PM CDT
- In force
- 5 hr
- Issued by
- NWS Topeka, KS
- Flood severity
- Minor
County Marshall County, KS
The river
Written for the forecast point Black Vermillion River at Frankfort (FKFK1). The gauge peaked at 19.05 ft at Jul 18, 2008, 4:00 PM CDT.
- Action stage
- 14 ft
- Minor stage
- 19 ft
- Moderate stage
- 27.5 ft
- Major stage
- 40.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06885500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KTOP 182035 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 335 PM CDT FRI JUL 18 2008 ...THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING STREAMS IN KANSAS... BLACK VERMILLION RIVER AT FRANKFORT AFFECTING MARSHALL COUNTY SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS. SHALLOW FLOWING WATER CAN WASH A CAR FROM THE ROADWAY. ALSO...THE ROADBED MAY BE WASHED OUT UNDER THE WATER. STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO AND LOCAL MEDIA. KSC117-190435- /O.NEW.KTOP.FL.W.0028.080718T2035Z-080719T1330Z/ /FKFK1.1.ER.080718T2017Z.080719T0000Z.080719T0130Z.NO/ 335 PM CDT FRI JUL 18 2008 THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A * FLOOD WARNING FOR THE BLACK VERMILLION RIVER AT FRANKFORT. * UNTIL SATURDAY MORNING...OR UNTIL THE WARNING IS CANCELLED. * AT 3:00 PM FRIDAY THE STAGE WAS 18.9 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 19.0 FEET. * FORECAST...RISE ABOVE FLOOD STAGE BY LATE THIS AFTERNOON AND CONTINUE TO RISE TO NEAR 19.5 FEET BY THIS EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE BY THIS EVENING. * IMPACT...AT 19.0 FEET...MINOR FLOODING OF LOWLAND AREAS OCCURS ALONG THE RIVER FROM VERMILLION TO THE MOUTH OF THE BLACK VERMILLION RIVER. $$
1 follow-up statement
000 WGUS83 KTOP 190133 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 833 PM CDT FRI JUL 18 2008 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING STREAMS IN KANSAS... BLACK VERMILLION RIVER AT FRANKFORT AFFECTING MARSHALL COUNTY STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO AND LOCAL MEDIA. KSC117-190203- /O.CAN.KTOP.FL.W.0028.000000T0000Z-080719T1330Z/ /FKFK1.1.ER.080718T2030Z.080718T2115Z.080718T2205Z.NO/ 833 PM CDT FRI JUL 18 2008 THE FLOOD WARNING IS CANCELLED FOR THE BLACK VERMILLION RIVER AT FRANKFORT. * AT 8:00 PM FRIDAY THE STAGE WAS 17.5 FEET. * FELL BELOW FLOOD STAGE AT 5:05 PM FRIDAY. * FLOOD STAGE IS 19.0 FEET. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO 8.5 FEET BY SUNDAY MORNING. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Jul 18, 1:06 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 18, 1:06 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 106 PM CDT FRI JUL 18 2008 .UPDATE... UPDATED FOR 18 UTC AVIATION...AND ALSO UPDATED FIRST PERIOD FORECAST GRIDS. && .DISCUSSION... OUTFLOW BOUNDARY EXTENDS FROM NEAR MEDICINE LODGE...TO NORTH OF EMPORIA....TO LAWRENCE. ALONG AND SOUTH OF THE BOUNDARY NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE NORTHEAST. AN AREA OF LIGHT RAIN NORTH OF THE BOUNDARY CONTINUED TO LIFT NORTHEAST ACROSS NEMAHA...BROWN AND JACKSON COUNTIES. THIS AREA OF RAIN MAY BE INDUCED FROM LIFT AHEAD OF AN MCV NOTED ON SATELLITE ACROSS THE NORTH CENTRAL COUNTIES OF THE CWA. I KEPT 60 POPS OR GREATER...EAST OF A COUNCIL GROVE TO MARYSVILLE LINE. WEST OF THIS LINE SUBSIDENCE ON THE WEST SIDE OF THE MCV...COMBINED WITH LOW STRATUS CLOUD COVER MAY KEEP SHOWERS AND THUNDERSTORMS FROM DEVELOPING THROUGH THE AFTERNOON. THEREFORE...I LOWERED POPS INTO THE CHANCE CATEGORY FOR MUCH OF THE WESTERN CWA. I ALSO LOWERED TEMPERATURES ACROSS THE CWA DUE TO THE CLOUD COVER. SOME CLEARING IS TRYING TO DEVELOP ACROSS NORTH CENTRAL KANSAS WHICH MAY WARM LATE AFTERNOON TEMPERATURES INTO THE MID 80S. THE EASTERN COUNTIES MAY KEEP CLOUD COVER THROUGH THE AFTERNOON HOURS AND HIGHS MAY ONLY STRUGGLE TO NEAR 80 DEGREES. && .AVIATION... AN OUTFLOW BOUNDARY EXTENDED SOUTH OF THE TAF SITES THIS AFTERNOON. KMHK HAD LOWER STRATUS OVERCAST WITH 1,500 FEET CEILINGS AFTER 1745Z...THOUGH AS THE AFTERNOON PROGRESSES THESE CEILINGS SHOULD RISE TO NEAR VFR LEVELS. KTOP AND KFOE MAY HAVE MVFR CEILINGS EARLY THIS AFTERNOON BUT THESE SHOULD RISE TO ABOVE VFR CRITERIA AFTER 21Z. A WEAK UPPER LEVEL TROUGH MAY PROVIDE FOR SOME ISOLATED SCATTERED SHOWERS AND PERHAPS A THUNDERSTORMS THIS AFTERNOON AND THROUGH THE NIGHT. THOUGH THE CLOUD COVER WILL LIMIT SURFACE HEATING AND INSTABILITY...LIMITING THE THREAT FOR THUNDERSTORMS TO DEVELOP AT THE TAF SITES. SOME OF THE FORECAST SOUNDINGS SHOW LOW STRATUS AND PERHAPS LIGHT FOG DEVELOPING AT THE TAF SITES AROUND SUNRISE ON SATURDAY. I PLACED IN A SCT010 FOR ALL TAF SITES AFTER 10Z SATURDAY. && .PREV DISCUSSION... /ISSUED 644 AM CDT FRI JUL 18 2008/ UPDATE... UPDATED FOR 12 UTC AVIATION. DISCUSSION... SEE PREVIOUS DISCUSSION BELOW. AVIATION... REGIONAL RADAR COMPOSITE SHOWS AN MCV BETWEEN SLN AND CNK SLOWLY DRIFTING EAST. BELIEVE THIS IS WHAT IS MAINTAINING SHRA FROM NORTHEAST TO SOUTH CENTRAL KS THIS MORNING. RUFFLY TIMING THIS MCV WOULD SUGGEST PRECIP ENDING BY 15Z AT TOP AND FOE. OTHERWISE THERE COULD BE A BRIEF PERIOD OF MVFR CIGS AND VSBY AS THE BAND OF MODERATE PRECIP MOVES EAST. THINK THAT SUBSIDENCE BEHIND THIS MCV WILL SUPPRESS CONVECTIVE REDEVELOPMENT UNTIL LATE AFTERNOON OR EVENING. OUTFLOW FROM MORNING CONVECTION PUSHED SOUTH INTO SOUTHERN AND EAST CENTRAL KS. NAM AND RUC WANT TO WASH THIS BOUNDARY OUT BY THE AFTERNOON...FOCUSING SFC WIND CONVERGENCE BACK NORTH ALONG THE KS/NEB STATE LINE. HAVE LITTLE SKILL IN FORECASTING SUCH MESO SCALE FEATURES...SO WILL LEAVE TS OUT FOR THIS EVENING AND MONITOR CONDITIONS THROUGH THE DAY. AN AREA OF IFR CLOUDS AND FOG HAVE DEVELOPED ACROSS SOUTHWEST NEB AND NORTH CENTRAL KS. 925MB PROFILER WINDS SHOW A BOUNDARY BETWEEN THESE LOW CLOUDS AND TOP/FOE...BUT THEY MAY SNEAK INTO MHK FOR A BRIEF PERIOD THIS MORNING. RUC FORECAST SHOWS LOW LEVEL MOISTURE MIXING OUT BY 16Z IF IN FACT IT DOES MOVE INTO MHK. WOLTERS PREV DISCUSSION... /245 AM CDT FRI JUL 18 2008/ NOW THROUGH TONIGHT...SWATH OF SHOWERS WITH EMBEDDED THUNDERSTORMS WERE SLOWLY TRACKING EASTWARD ACROSS THE CWA EARLY THIS MORNING. CLOUD TOPS HAVE WARMED AND RADAR TRENDS HAVE SHOWN A DECREASE IN INTENSITY OVER THE PAST COUPLE HOURS CONFIRMING ACTIVITY CONTINUES A SLOW WEAKENING TREND. NEW UPDRAFTS CONTINUE TO BE GENERATED ALONG AND BEHIND COLD POOL OUTFLOW BOUNDARY ALTHOUGH ORGANIZATION AND UPDRAFT PERSISTENCE HAS DECREASED IN THE LAST HOUR. THIS BRINGS THE QUESTION HOW LONG AND HOW FAR EAST CAN CURRENT ACTIVITY SUSTAIN ITSELF. MESOANALYSIS SHOWS FAIRLY DRY AIR LOCATED OVER EAST CENTRAL SECTIONS OF THE CWA AND CONVERGENCE ALONG THE CONVECTIVELY-INDUCED BOUNDARY LESSENS...FEEL CURRENT ACTIVITY WILL CONTINUE TO WEAKEN/DISSIPATE AS IT ENTERS EAST CENTRAL ZONES. AS FOR THE NORTHWEST HALF OF THE CWA...LIGHT TO MODERATE RAINFALL MAY CONTINUE PAST SUNRISE IN SOME SECTIONS AS ACTIVITY IN CENTRAL KANSAS SLIDES EAST-SOUTHEAST. TWO MCVS...ONE NEAR BEATRICE AND ANOTHER NEAR OSBORNE...MAY HELP ONGOING CONVECTION PERSIST A LITTLE LONGER. AS THESE MESOSCALE FEATURES PASS TO THE EAST...SUBSIDENCE WILL PREVAIL AND A TEMPORARY LULL WILL RESULT. ATTENTION WILL THEN TURN TO LATER THIS AFTERNOON ALONG THE SYNOPTIC FRONTAL BOUNDARY IN SOUTHERN NEBRASKA. SUBTLE UPPER LEVEL DISTURBANCE WITH LARGE SCALE ASCENT AND AFTERNOON INSTABILITY SHOULD BE SUFFICIENT TO GENERATE ADDITIONAL SHOWERS AND THUNDERSTORMS ALONG THE BOUNDARY. MODELS GENERALLY AGREE SECTIONS OF SOUTHERN NEBRASKA INTO NORTHERN KANSAS WILL SEE HIGHEST POTENTIAL FOR BEST CONCENTRATION OF PRECIPITATION AND THIS IS REFLECTED IN FORECAST. AS WITH THIS TIME OF YEAR...SUBTLE SFC/UPPER LEVEL FEATURES AND MESOSCALE CONVECTIVE EVOLUTION RELATIVE TO HEAVY RAINFALL DIFFICULT TO NAIL DOWN WITH LOTS OF CONFIDENCE AND THEREFORE HAVE HELD OFF ON MENTIONING FLASH FLOOD WATCH HEADLINE. MAJORITY OF CWA IN GOOD SHAPE WITH FFG IN EXCESS OF TWO INCHES WITH EXCEPTION OF FAR NORTHERN CWA WHERE HEAVY RAIN OCCURRED OVERNIGHT. WILL NEED TO CLOSELY MONITOR FAR NORTHERN SECTIONS FOR FF POTENTIAL IF FF FORECAST CONFIDENCE INCREASES. CHANCES OF CONVECTION WILL OVERSPREAD MOST AREAS THIS EVENING/EARLY TONIGHT BEFORE A DECREASING TREND OCCURS AS WEAK UPPER WAVE DEPARTS THE REGION. OTHERWISE LOWERED MAXIMUM READINGS THIS AFTERNOON ACROSS THE NORTH AS ANTICIPATED CONVECTIVE CLOUD DEBRIS AND NEW ADDITIONAL CONVECTION AND WET GROUNDS SHOULD HELP PRECLUDE RAPID WARMUP. AS FOR THE REMAINDER OF THE PERIOD...LESS ACTIVE WEATHER LOOKS TO BE THE RULE AS UPPER LEVEL HIGH PRESSURE CENTERS ON THE CENTRAL CONUS. HAVE KEPT SATURDAY AND BEYOND DRY ATTM...ALTHOUGH TUESDAY WILL NEED TO BE MONITORED AS A WEAK BOUNDARY SLIDES SOUTH TO THE KS/NE BORDER. TEMPERATURES WILL START AN UPWARD SWING ON SUNDAY AND MONDAY...WITH A FEW LOCATIONS FLIRTING WITH THE CENTURY MARK. NO CHANGES MADE TO FAR EXTENDED. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && GARGAN
Hazardous weather outlook, Jul 18, 5:46 AM CDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 546 AM CDT FRI JUL 18 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-191100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 546 AM CDT FRI JUL 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS WITH EMBEDDED ISOLATED THUNDERSTORMS WILL SLOWLY DECREASE IN COVERAGE AND INTENSITY AS THE MORNING PROGRESSES. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON INTO TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS. HOWEVER...AN EXCEPTIONALLY MOIST AIRMASS IN PLACE WILL ALLOW FOR THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAINFALL. MINOR RIVER FLOODING IS FORECAST WITH THE BIG BLUE RIVER NEAR BLUE RAPIDS AND THE LITTLE BLUE RIVER NEAR BARNES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA. BLAIR
In the hours before
Local storm report, Jul 18, 9:57 AM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
957 AM CDT FRI JUL 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 AM HEAVY RAIN WNW FRANKFORT 39.71N 96.42W
07/18/2008 E3.80 INCH MARSHALL KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 11:05 PM CDT | Flash Flood Warning | TOP | Cloud, Marshall, Nemaha, Republic, Washington | 4 hr |
| Jul 18, 3:30 AM CDT | River Flood Warning | TOP | Marshall | 4 days |
| Jul 18, 3:30 AM CDT | River Flood Warning | TOP | Marshall, Washington | 32 hr |
Nearby
River Flood Warnings in Kansas, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.